Hail, Oneida
- When
- July 14, 1:40 PM CST
- Where
- Oneida County, 3.94 mi SSW of Sugar Camp
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.734, -89.337
Ping pong size hail fell south of Sugar Camp.
Several rounds of thunderstorms developed across northeast Wisconsin during the afternoon and evening hours. The strongest storms produced hail up to ping pong size, damaging wind gusts, along with heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Several rounds of thunderstorms developed across northeast Wisconsin during the afternoon and evening hours. The strongest storms produced hail up to ping pong size, damaging wind gusts, along with heavy rain and flash flooding. Portions of east-central Wisconsin received 2 to 5 inches of rain through the overnight hours. Lightning struck a hour in Kiel, causing a fire, as well as a pole in Green Bay, which damaged 2 garages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 14, 11:51 AM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1251 PM CDT Wed Jul 14 2021 Updated aviation portion for 18Z TAF issuance .SYNOPSIS... Issued at 426 AM CDT Wed Jul 14 2021 Severe thunderstorms with damaging winds and torrential rainfall are possible this afternoon into tonight. Scattered (non-severe) storms could linger into Thursday, then an extended period of quiet mid-summer weather is anticipated for the rest of the work week, upcoming weekend, and the start of next week. A weak large scale upper trough will linger near the Great Lakes region into the weekend. Then the trough will shift toward New England as an upper anticyclone intensifies over the Intermountain West. With the exception of tomorrow (which will be cooler), temperatures will be near to modestly above normal. Above normal rainfall is expected for most of the area, and some locations could receive excessive amounts. But the precipitation will be front-weighted in the forecast period, with little or no significant precipitation after tomorrow. && .SHORT TERM...Today...Tonight...and Thursday Issued at 426 AM CDT Wed Jul 14 2021 Unfortunately, the details of the evolution of the severe threat across the area are more unclear than they appeared to be yesterday at this time. The severe threat has not necessarily diminished, but the ability to pin down the convective evolution leading to it has become muddled. Spread among the CAMS on the handling of ongoing convection to the west has increased. It is unclear whether or not the storms over SD/NE will evolve into a classic wind producing MCS and race east across the area this afternoon. Some of the guidance still shows that, but some suggests the incoming convection will remain weaker and less organized, and the severe risk will be tied to clusters of storms that form across the area. The factor most likely to limit the organization of the ongoing convection is the lack of a large reservoir of very unstable air along and south of a defined E/W boundary stretched out across the region. The air mass across WI and to the south is actually still recovering from the passage of the weak decaying/stacked cyclone that lifted out across Michigan yesterday. MUCAPEs across the region early this morning were generally around 1000 J/kg and sfc dew points were generally in the low-mid 60s. The air mass is more unstable across IA (~2000 J/kg MUCAPES with dew points around 70F), but even those values are certainly not high-end considering what can occur in mid-July. So what remains to be seen is whether or not the conditions that are in place will be sufficient for the Plains convection to continue to organize into a strong MCS. If it does, the severe threat will evolve similar to what was anticipated 24 hour ago. If not, the severe threat will be delayed a bit and the strong winds may be more isolated. Regardless of how the severe threat evolves, the storms are likely to produce torrential rainfall when they arrive. That will bring a risk of flash flooding. The complex may tend to backbuild into the LLJ overnight, but that would most likely take the heaviest rains south of the area. So anticipate the flooding threat will be more tied to excessive rainfall rates with the strongest storms, especially as they move through urban areas. There is some indication convection may be slow to clear E-C WI on Thursday as additional shortwave energy may result in a wave riding up the front. Any severe threat tomorrow should remain to our south. Temperatures tomorrow will be cooler in the wake of the front that will cross the area, and likely due to having a lot of water to evaporate from today/tonights rainfall. .LONG TERM...Thursday Night Through Tuesday Issued at 426 AM CDT Wed Jul 14 2021 As the intense mesoscale low pressure system responsible for strong convective activity moves out of the western Great Lakes region and into eastern Canada on Thursday, storms should dissipate by Thursday evening as high pressure moves into our region under a fairly broad upper ridge. The high pressure ridging will bring dry conditions for the remainder of the week and into next week. This weather feature, and the overall pattern, should then remain fairly static, with no major changes in air mass or introduction of new weather systems. && .AVIATION...for 18Z TAF Issuance Issued at 1251 PM CDT Wed Jul 14 2021 TAF sites will all start out VFR; however, a line of thunderstorms will impact each of the TAF sites within the first 4 to 5 hours of TAF issuance. A secondary round of convection could impact eastern TAF sites during the early evening hours around 02Z. Made minor adjustments on the timing of both lines of convection. Otherwise, expect MVFR conditions once convection arrives, with some IFR conditions possible in the heaviest rainfall. Similar to earlier forecasts, aviation forecast guidance kept dropping ceilings to IFR tonight, but this again seemed a bit too pessimistic at this time. The best chance of that happening would be across the eastern TAF sites, where rain may linger the longest. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......ML AVIATION.......Cooley
Hazardous Weather Outlook National Weather Service Green Bay WI 347 AM CDT Wed Jul 14 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 347 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms with damaging winds and torrential rainfall are possible this afternoon and evening. The greatest risk for severe storms will occur between 300 pm and midnight. Although severe weather is possible across the entire area, the greatest risk will be across central and east-central Wisconsin. The primary hazards associated with the storms will be damaging wind gusts and torrential rainfall, which could produce flash flooding. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms could linger into Thursday. Severe weather is not expected Thursday, but a few of the storms could still produce heavy rainfall, especially in east-central Wisconsin. .SPOTTER INFORMATION STATEMENT... Severe weather spotter activation will likely be needed this afternoon into this evening. LMZ521-522-541>543-151100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 347 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Thunderstorms are expected at times this afternoon through tonight. Some of the storms could produce strong winds and torrential rainfall, and pose a significant hazard to boaters on the bay and lake. Patchy dense fog could result in hazardous navigation this afternoon and tonight, mainly on Lake Michigan. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms and patchy dense fog could linger into Thursday. Skowronski/ML
Special Weather Statement
National Weather Service Green Bay WI
1259 PM CDT Wed Jul 14 2021
WIZ030-035-036-045-141915-
Wood WI-Waushara WI-Marathon WI-Portage WI-
1259 PM CDT Wed Jul 14 2021
...THUNDERSTORMS CROSSING CENTRAL WISCONSIN EARLY THIS AFTERNOON...
At 1257 PM CDT, Doppler radar was tracking the northern end of a
complex of strong thunderstorms along a line extending from 11 miles
southwest of Babcock to the southern Wisconsin border. Movement was
east northeast at 25 mph.
Winds in excess of 30 mph and torrential rainfall will be possible
with these storms.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Weston,
Rib Mountain, Mosinee, Abbotsford and Redgranite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4502 9032 4504 9020 4512 9020 4512 8922
4425 8923 4424 8889 4398 8889 4398 8960
4425 8960 4425 9032
TIME...MOT...LOC 1757Z 250DEG 22KT 4414 9024 4456 9061
UhlmannSpecial Weather Statement National Weather Service Green Bay WI 149 PM CDT Wed Jul 14 2021 WIZ010-141930- Oneida WI- 149 PM CDT Wed Jul 14 2021 ...THUNDERSTORMS FORMING OVER ONEIDA COUNTY... At 145 PM CDT, Doppler radar was tracking thunderstorms developing in a line across Oneida County near Willow Reservoir, or 16 miles northwest of Rhinelander, remaining near stationary at this time. Pea size hail and winds in excess of 30 mph will be possible with this storm. The near stationary nature of this storm will allow for very heavy localized rainfall. Locations impacted include... Rhinelander, Newbold, Crystal Lake Scout Reservation, Willow Lake, Willow Reservoir, Three Lakes, Sugar Camp, Hazelhurst, Lake Tomahawk and Roosevelt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4583 9005 4583 8905 4560 8905 4561 9004 TIME...MOT...LOC 1847Z 239DEG 9KT 4574 8974 Uhlmann
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
233 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HEAVY RAIN 1 SE HAZELHURST 45.78N 89.70W
07/14/2021 M1.02 INCH ONEIDA WI MESONET
IN THE LAST 40 MINUTES.
&&
SACSpecial Weather Statement National Weather Service Green Bay WI 233 PM CDT Wed Jul 14 2021 WIZ018>020-030-031-035>039-045-048>050-074-142145- Lincoln-Langlade-Menominee-Marathon-Shawano-Wood-Portage-Waupaca- Outagamie-Brown-Waushara-Winnebago-Calumet-Manitowoc- Southern Oconto County- 233 PM CDT Wed Jul 14 2021 ...THUNDERSTORMS CROSSING CENTRAL WISCONSIN THIS AFTERNOON... At 130 PM, line of thunderstorms was crossing central Wisconsin, forming a line from central Marathon through central Waushara counties. Storms were moving east northeast at around 25 mph. Wind gusts around 30 to 35 mph will be possible at times, as well as heavy rainfall. Please remember to avoid driving through any flooded roadways. Consider seeking shelter in a building if you are outside as storms approach. Uhlmann
The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
4 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Ping pong size hail fell south of Sugar Camp.
Thunderstorm winds downed a tree and heavily damaged a roof in Sobieski.
Thunderstorm winds damaged a sturdy large wooden playset.
Thunderstorm winds downed multiple large branches in Green Bay. A large tree branch damaged the roof of a minivan.
Lightning struck a pole on South Oakland Street in Green Bay and fell on two garages causing damage.
Thunderstorm winds downed trees in the northwest portion of Manitowoc and to the northwest. The time of this event is an estimate based on radar data.
Lightning struck a house on 10th Street in Kiel and causing a fire and extensive damage.
Several rounds of thunderstorms dumped rainfall amounts of 3 to 5 inches during the afternoon and evening hours of July 14. Numerous reports of flooded and impassable roads were reported in Manitowoc and surrounding areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959913, 960131, 960691, 959915, 960068, 959916, 960072, 959930.